An Onchocercal Nodule Appearing during Diethylcarbamazine Therapy

View More View Less
  • Department of Infectious and Parasitic Disease Pathology, Armed Forces Institute of Pathology, Washington, D.C. 20306
Restricted access

Abstract. We describe the appearance of an onchocercal nodule in a patient during treatment with diethylcarbamazine (DEC). This is a unique occurrence. DEC has been employed in the treatment of onchocerciasis for many years, but there have been no reports of any effects of DEC on nodules. Histopathological studies in which nodules have been examined before and after treatment of patients with DEC have not revealed any changes induced by such treatment. The histological appearance of this nodule is described, and the probable mechanism of its enlargement is discussed.

Author Notes

Research Fellow, World Health Organization, currently assigned to WHO Reference Laboratory for Filarial Infections of Man, at the Department of Infectious and Parasitic Disease Pathology, Armed Forces Institute of Pathology.

Save